Tornadoes · United States · Illinois · 2015

EF2 tornado, Smithshire to Surrey, Illinois, July 16, 2015

From Smithshire to Surrey, this EF2 tornado ran 1.7 miles across Warren County on July 16, 2015, touching down at 7:09 PM CDT and reaching 300 yards wide. It killed nobody, and did $150,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
July 16, 2015
Touchdown
7:09 PM CDT (00:09 UTC)
Lifted
7:13 PM CDT (00:13 UTC)
On the ground
4 minutes
Path length
1.7 miles (2.8 km)
Path width
300 yards (274 m)
Deaths
0
Injuries
0
Property damage
$150,000
County
Warren County
Touchdown point
40.874, -90.701
Lift-off point
40.886, -90.672
Record number
1507161809-01

The damage survey

45 damage points were recorded along this path by NWS DVN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 122 mph.

  • crop damage. apparent end of path
  • Building reportedly falling in on itself before tornado
  • mobile home debris thrown into tower caused it to collapse
  • detached garage destroyed(doors to the east)

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A wave on a northward moving warm front produced scattered thunderstorms along the boundary. Low level shear was favorable for severe weather and tornadoes.

Tornado strength rating of EF-1. Maximum estimated wind of 90 MPH. Tornado path length of 1.41 miles. Tornado path maximum width of 50 yards. Tornado start time roughly 649 PM CDT. Tornado path start location roughly 2.4 MILES north of Smithshire IL. Tornado end time of roughly 651 PM CDT. Tornado path end location of 1.9 miles South of Kirkwood IL. Trees and outbuildings damaged and a semi blown over on Highway 34.

An EF2 tornado with maximum wind estimated at 120 MPH touched down 2.6 miles east of Kirkwood, IL. The tornado traveled approximately 1.7 miles and lifted 3.2 miles southwest of Monmouth, IL. The maximum path width was about 300 yards. Along the path, the tornado destroyed a grain bin and a cattle barn at Shauman's Corner about 6.4 miles southwest of Monmouth on US 34. Power poles were also snapped.

An EF-2 tornado with winds estimated at 125 mph tracked about 6 miles from east of Monmouth through the town of Cameron before lifting. A maximum path width of 700 yards was estimated in Cameron. The tornado began at 713 pm CDT 1 mile southeast of Monmouth and lifted at 734 pm 2.2 miles east of Cameron. The most intense damage occurred in Cameron where at least 3 homes were unroofed, numerous garages and outbuildings were destroyed, and a large grain bin at the elevator was destroyed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

34 minutes of warning. NWS DVN issued a tornado warning for this county at 23:35 UTC, 34 minutes before the tornado touched down, in force until 00:30 UTC.

The county was under a severe thunderstorm watch, issued at 21:58 UTC and running to 02:11 UTC.

Issued (UTC)ExpiredProductOffice
09:00 UTC06:00 UTCFlash Flood WatchDVN
21:58 UTC02:11 UTCSevere Thunderstorm WatchDVN
23:17 UTC00:00 UTCSevere Thunderstorm WarningDVN
23:35 UTC00:30 UTCTornado WarningDVN
00:05 UTC00:45 UTCTornado WarningDVN
00:42 UTC01:08 UTCSevere Thunderstorm WarningDVN
00:44 UTC01:04 UTCTornado WarningDVN
00:49 UTC04:45 UTCFlash Flood WarningDVN
18:00 UTC17:03 UTCHeat AdvisoryDVN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Jul 16, 3:24 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 3:24 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT THU JUL 16 2015

.SYNOPSIS...
ISSUED AT 324 PM CDT THU JUL 16 2015

COMPLEX WEATHER SYSTEM WAS LOCATED OVER THE AREA THIS AFTERNOON.
THE WARM FRONT HAS PUSHED NORTH AND EAST THROUGH THE AREA
TODAY..WITH MID 60 TO MID 70 DEWPOINTS ACROSS THE AREA. EARLIER
SHOWERS HAVE EFFECTIVELY CAPPED AREAS NORTH OF I80. SOUTH OF
I80...MOISTURE POOLING AND SOME BREAKS IN THE CLOUDS WILL LIKELY
LEAD TO SOME SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 324 PM CDT THU JUL 16 2015

MAIN FORECAST CONCERN FOR THE PERIOD ARE THE SHOWERS AND
THUNDERSTORMS FOR TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
WEATHER SOUTH OF I80 ALONG WITH SOME FLASH FLOODING SOUTH OF
HIGHWAY 34. ONCE THE SYSTEM MOVES OUT OF THE AREA...THE HEAT
RETURNS AND THE POTENTIAL FOR A HEAT ADVISORY EXISTS FOR TOMORROW
AFTERNOON SOUTH OF I80.

A QUICK LOOK AT THE SATELLITE AND MESOANALYSIS DEPICTS CONVERGENCE
AND MOISTURE POOLING ON THE MO/IA STATE LINE THIS AFTERNOON. A
WAVE OVER NEBRASKA WILL HELP TO INITIATE CONVECTION TO THE WEST
AND POSSIBLY JUST NEAR OUR AREA. THESE STORMS WILL BE IN AN
ENVIRONMENT WITH MODERATE INSTABILITY AND DECENT LOW LEVEL SHEAR.
ANY SEVERE STORM THAT WOULD DEVELOP WOULD POSE A WIND THREAT FROM
BOWING SEGMENTS. AN ISOLATED TORNADO CANNOT BE RULED OUT. I STILL
HAVE CONCERNS ABOUT REDEVELOPMENT OF STORMS...ESPECIALLY WITH THE
LARGE COLD POOL ACROSS THE AREA. INSTABILITY FROM THE MODELS
APPEARS TO BE OVERDONE. THAT SAID...WITH THE WARM FRONT IN THE
AREA AND A WAVE MOVING THROUGH...THERE IS STILL A THREAT FOR
SEVERE WEATHER.

HIGH PWATS...ABOVE AN INCH AND ANY THUNDERSTORMS THAT FORM TO THE
SOUTH WILL POSE A FLASH FLOOD RISK. THIS IS ESPECIALLY POSSIBLE
SOUTH OF HIGHWAY 34 WHERE 1 TO 3 INCHES OF RAIN FELL THIS MORNING.
AS SUCH...HAVE MAINTAINED THE FFA DOWN ACROSS THOSE ZONES.

FRIDAY...HIGH TEMPERATURES....MOIST CONDITIONS AND CLEAR SKIES
WILL COMBINE TO CREATE HEAT INDEX VALUES AT OR NEAR 100 DEGREES.
AT THIS TIME WITH THE CURRENT FLASH FLOOD RISK AND SEVERE WEATHER
RISK...HAVE DECIDED TO HOLD OFF ON AN ADVISORY AS THE WEATHER
TONIGHT COULD GREATLY AFFECT TEMPS AND OVERALL HEAT INDICES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 324 PM CDT THU JUL 16 2015

ANOTHER DECENT CONVECTIVE EVENT LATE SATURDAY AND THEN MOSTLY DRY
WITH NEAR SEASONABLE...TYPICAL LATE JULY TEMPERATURES AND HUMIDITY.

LONG TERM FORECAST CONFIDENCE ASSESSMENT...FAIR OR AVERAGE WITH MAIN
ISSUE TIMING AND STRENGTH OF THUNDERSTORMS ALONG THE NEXT COLD FRONT
LATE SATURDAY INTO SUNDAY MORNING.  INSTABILITY AND FORCING
PARAMETERS SUPPORTS UNCERTAINTY OF A LOWER END SEVERE RISK WITH GOOD
HEATING NEEDED TO SUPPORT STRONG AND ISOLATED SEVERE STORMS.

OVERVIEW...VERIFICATION AND INITIALIZATION SUPPORTS A 70/30 BLEND OF
HI-RES ECMWF WITH GFS DUE TO BETTER PLACEMENT OF MOISTURE AND
CONVECTIVE PACKAGES.  THIS WOULD TEND TO SUGGEST HIGHEST RISK OF
SEVERE JUST TO OUR WEST IN WESTERN AND CENTRAL IOWA.  WEAK WNW FLOW
THEN INDICATES NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES AND
HUMIDITY WITH LOW CHANCE SHOWERS AND STORMS INTO LATE NEXT WEEK

FRIDAY NIGHT...WARM AND HUMID AND BORDERING ON MUGGY WITH LIGHT
SOUTH WINDS AROUND 5 MPH.  LOWS IN THE LOWER 70S WITH DEWPOINTS
AROUND 70 DEGREES.

SATURDAY AND SATURDAY NIGHT...INCREASING CHANCES OF PRECIPITATION
FROM THE NORTH BY AFTERNOON AS COLD FRONT APPROACHES.  CONVECTIVE
TEMPERATURES SHOULD BE REACHED AROUND 3 PM WITH BEST FORCING ALONG
AND WEST OF I-35 INITIALLY.  LOCAL TOOLS SUGGEST MORNING POPS MAY
TOO HIGH FOR LATER SHIFTS TO REVIEW.  HIGHS SHOULD BE AROUND 90
DEGREES MOST LOCATIONS WITH HIGH END MODERATE TO LOW END HIGH
INSTABILITY OF 2500 TO 3500+ SBCAPE.  POPS SATURDAY NIGHT MAY NEED
RAISING TO LIKELY IF CONVECTIVE PROPAGATION VECTORS ARE ACCURATE OF
A DECENT MCS TO SPREAD ESE INTO AT LEAST SOUTHERN 2/3 OF AREA. LOCAL
TOOLS SUGGESTS SOME RISK OF STRONG WINDS TO AROUND 60 MPH TO
POSSIBLY 70 MPH IN THE EVENING HOURS.  MINS UPPER 60S NW TO LOWER
70S SOUTHEAST.

SUNDAY...SLIGHTLY COOLER WITH WINDS BECOMING NW AND MORNING
LINGERING SHOWERS AND STORMS SUGGESTED. POPS MAY BE TOO HIGH IN NW
1/3 TO 1/2 OF AREA BASED ON FORCING AND TRENDS FOR LATER SHIFTS TO
REASSESS.  HIGHS LOWER 80S TO TO UPPER 80S SOUTHEAST.  LOW CHANCES
FOR ANY SEVERE SUGGESTED DUE TO LOWER INSTABILITY.

SUNDAY NIGHT THROUGH THURSDAY...WEAK HIGH PRESSURE WITH ANOTHER
REINFORCING COOL FRONT TO ARRIVE TUE/WED.  TEMPERATURES SHOULD BE
WITHIN A FEW DEGREES OF CLIMATOLOGY OR LOWER 80S NORTH TO UPPER 80S
SOUTH AND MINS LOWER TO MIDDLE 60S.  POPS MOST PERIODS DRY WITH A
FEW PERIODS OF 20 TO 30 POPS WITH WEAK FORCING IN MODERATE DEWPOINTS
OF MAINLY PM CONVECTION THAT SHOULD LIKELY NOT BE SEVERE OR
ORGANIZED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 324 PM CDT THU JUL 16 2015

TRICKY AVIATION FORECAST THROUGH THE PERIOD. PERIODS OF MVFR AND
IFR WITH BREAKS TO VFR ARE POSSIBLE THROUGH THE LATE EVENING
ACROSS THE AREA. SHOWERS AND THUNDERSTORMS ARE THEN FORECAST TO
AFFECT MOST SITES...EXCEPT FOR DBQ. ONCE THE WEATHER MOVES
THROUGH...SOME VSBY RESTRICTIONS MAY FORM OVERNIGHT ACROSS THE
AREA. THOSE FLYING TOMORROW AM SHOULD BE AWARE THAT THE CURRENT
FORECAST MAY BE TOO CONSERVATIVE AND THAT VSBYS COULD BE LOWER IN
THE AM. THESE SHOULD CLEAR OUT BY MID MORNING AND CHANGE INTO
CLEAR SKIES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR DES MOINES-HENRY IA-
     JEFFERSON-LEE-VAN BUREN.

IL...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR HANCOCK-HENDERSON-
     MCDONOUGH-WARREN.

MO...FLASH FLOOD WATCH UNTIL 1 AM CDT FRIDAY FOR CLARK-SCOTLAND.

&&

SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...NICHOLS
AVIATION...GIBBS
Hazardous weather outlook, Jul 16, 4:32 AM CDT, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 AM CDT THU JUL 16 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-170945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
432 AM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SEEN TODAY AND TONIGHT ACROSS THE AREA THAT
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL. A FLASH
FLOOD WATCH IS IN EFFECT FOR PARTS OF THE AREA.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
TODAY AND TONIGHT. IF SEVERE STORMS WOULD DEVELOP...THEY WOULD
OCCUR THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WOULD BE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WARM AND HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA ON
FRIDAY AND SATURDAY...AND POSSIBLY SUNDAY. HEAT INDEX READINGS
MAY EXCEED 100 FOR MUCH OF THE AREA ON FRIDAY AND SATURDAY...AND
APPROACH 100 ON SUNDAY.

THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM FRIDAY NIGHT THROUGH
MONDAY. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
STORMS FOR SATURDAY AND SATURDAY NIGHT.

THUNDERSTORMS MAY BE POSSIBLE ACROSS THE AREA ON WEDNESDAY. IT IS
TOO EARLY TO DETERMINE A SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
RAINFALL REPORTS OF AN INCH OR GREATER WILL BE APPRECIATED.

In the hours before

Local storm report, Jul 16, 5:50 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT THU JUL 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FUNNEL CLOUD     W BURLINGTON            40.81N 91.12W
07/16/2015                   DES MOINES         IA   TRAINED SPOTTER

            STARTING TO DISSIPATE...NOT TOUCHING THE GROUND.

&&

GROSS
Local storm report, Jul 16, 6:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
642 PM CDT THU JUL 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TORNADO          1 SW BIGGSVILLE         40.84N 90.87W
07/16/2015                   HENDERSON          IL   LAW ENFORCEMENT

            POSSIBLE TORNADO

&&

TAS
Local storm report, Jul 16, 6:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
646 PM CDT THU JUL 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             1 N BURLINGTON          40.82N 91.12W
07/16/2015  E2.75 INCH       DES MOINES         IA   BROADCAST MEDIA

            VIA SOCIAL MEDIA

&&

TAS
Local storm report, Jul 16, 6:56 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
656 PM CDT THU JUL 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     TSTM WND DMG     1 E GULFPORT            40.81N 91.06W
07/16/2015                   HENDERSON          IL   PUBLIC

            SEMI OVERTURNED BETWEEN GLADSTONE AND BURLINGTON ON HWY
            34.

&&

TAS
Local storm report, Jul 16, 7:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CDT THU JUL 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TORNADO          KIRKWOOD                40.87N 90.75W
07/16/2015                   WARREN             IL   STORM CHASER

            TORNADO STILL ON GROUND MOVING EAST...A FEW FUNNEL CLOUDS
            ALSO SEEN.

&&

GROSS
Local storm report, Jul 16, 7:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
705 PM CDT THU JUL 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FUNNEL CLOUD     FULTON                  41.87N 90.16W
07/16/2015                   WHITESIDE          IL   FIRE DEPT/RESCUE

&&

GROSS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

0.2 hours before the tornado, 84 km from the path. July 17, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 883 joules per kilogram, CIN -30, lifted condensation level 796 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2015-07-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 141 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-30 J/kg
Surface CAPE
1247 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

11.8 hours after it, 84 km from the path. July 17, 2015.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1964 joules per kilogram, CIN -63, lifted condensation level 968 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2015-07-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 72 square meters per square second, 0 to 6 km bulk shear 36 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1964 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
531 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Galesburg (GBG), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:15 UTC80.4274150° 11 kt161008.8
22:35 UTC79.8873.76160° 9 kt151008.8
22:55 UTC79.3474160° 10 kt141008.5
23:15 UTC78.874160° 6 kt1008.5
23:35 UTC78.2674150° 5 kt1008.8TSRA
23:55 UTC77.3674.12150° 3 kt1008.1+TSRA
00:15 UTC76.8274.320° 8 kt1008.1+TSRA
00:35 UTC7674.48340° 20 kt1009.5+TSRA
00:55 UTC71.7868150° 4 kt171010.5+TSRA
01:15 UTC70.767.820° 0 kt1010.5+TSRA
01:35 UTC7068100° 6 kt1009.8-TSRA
01:55 UTC70.769130° 5 kt1009.8-VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 82 km away, was scanning. The volume nearest the touchdown began at 00:08 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:04 UTCTORNADO 13 Sw GladstoneHenderson, ILRATING EF-1. ESTIMATED PEAK WIND 95 MPH. PATH LENGTH 0.84 MILES. MAX WIDTH 100 YARDS. START TIME 604 PM CDT. START LOCATION 2.9 MILES SW GLADSTONE IL. END TIME 607 PM CDT. END LOCATION 2.4 MILES SW GLADSTONE IL.
23:19 UTCTSTM WND DMG1 E GulfportHenderson, ILSEMI OVERTURNED BETWEEN GLADSTONE AND BURLINGTON ON HWY 34.
23:39 UTCTORNADO1 Sw BiggsvilleHenderson, ILPOSSIBLE TORNADO
23:50 UTCTORNADO 13 Ssw KirkwoodWarren, ILRATING EF-1. ESTIMATED PEAK WIND 90 MPH. PATH LENGTH 1.4 MILES. MAX WIDTH 50 YARDS. START TIME 645 PM CDT. START LOCATION 2.5 MILES SW KIRKWOOD IL. END TIME 650 PM CDT. END LOCATION 1.5 MILES S KIRKWOOD IL.
23:50 UTCTORNADO 13 Ssw KirkwoodWarren, ILRATING EF-1. ESTIMATED PEAK WIND 90 MPH. PATH LENGTH 1.4 MILES. MAX WIDTH 50 YARDS. START TIME 650 PM CDT. START LOCATION 2.5 MILES SW KIRKWOOD IL. END TIME 652 PM CDT. END LOCATION 1.5 MILES S KIRKWOOD IL.
23:59 UTCTORNADOKirkwoodWarren, ILTORNADO STILL ON GROUND MOVING EAST...A FEW FUNNEL CLOUDS ALSO SEEN.
00:03 UTCTORNADO 22 E KirkwoodWarren, ILRATING EF-2. ESTIMATED PEAK WIND 120 MPH. PATH LENGTH 1.7 MILES. MAX WIDTH 300 YARDS. START TIME 659 PM CDT. START LOCATION 2 MILES E KIRKWOOD IL. END TIME 703 PM CDT. END LOCATION 2 MILES SW MONMOUTH IL.
00:04 UTCTORNADOMonmouthWarren, ILPOSSIBLE TORNADO NEAR US 34
00:09 UTCTORNADO 22 E KirkwoodWarren, ILRATING EF-2. ESTIMATED PEAK WIND 120 MPH. PATH LENGTH 1.7 MILES. MAX WIDTH 300 YARDS. START TIME 709 PM CDT. START LOCATION 2 MILES E KIRKWOOD IL. END TIME 713 PM CDT. END LOCATION 2 MILES SW MONMOUTH IL.
00:10 UTCTSTM WND DMG6 W MonmouthWarren, ILTIME ESTIMATED - AT SHAUMANS CORNER ABOUT 6.5 MILES WEST OF MONMOUTH ON US 34 THERE WAS A GRAIN BIN BLOWN DOWN ALONG WITH A CATTLE BARN. POWER LINES WERE BLOWN DOWN AS WELL.
00:30 UTCTORNADO 2CameronWarren, ILEF-2. PEAK WIND 125 MPH. PATH LENGTH 8.2 MILES. MAX WIDTH 700 YARDS. START TIME 713 PM CDT. START LOCATION 1 MILE SE MONMOUTH IL. END TIME 734 PM CDT. END LOCATION 2.2 MILES E CAMERON IL.
00:30 UTCTORNADOCameronWarren, IL
00:42 UTCTSTM WND DMGW RosevilleWarren, ILREPORT WAS DELAYED. TIME OF THE EVENT WAS ESTIMATED BY RADAR. STRONG GUSTY WIND ASSOCIATED WITH THE THUNDERSTORM BROUGHT SEVERAL TREE LIMBS AND SHINGLES DOWN. THE LIMBS WERE ABOUT 2 INCHES IN DIAMETER AND APPROXIMATELY 1
00:55 UTCTSTM WND DMGEast GalesburgKnox, ILPOWER LINES DOWN
00:55 UTCHEAVY RAIN 1.14GalesburgKnox, ILONE HOUR RAINFALL
01:00 UTCTSTM WND DMGKnoxvilleKnox, ILPOWER LINES DOWN
01:00 UTCFLASH FLOODGalesburgKnox, ILSEVERAL ROADS CLOSED DUE TO HIGH WATER
01:03 UTCTSTM WND GST 601 W MacombMcdonough, ILWHOLE TREES IN MOTION.
01:13 UTCTSTM WND GST 604 W Middle GroveKnox, ILFROM FULTON CO EMA
01:18 UTCFLASH FLOODGalesburgKnox, ILSEVERAL INTERSECTIONS DOWNTOWN UNDERWATER
01:45 UTCFLASH FLOODMonmouthWarren, ILNUMEROUS PHOTOS OF WATER FLOWING DOWN STREETS - VIA SOCIAL MEDIA
02:00 UTCHEAVY RAIN 2.62KnoxvilleKnox, ILRAIN FELL IN TWO HOURS
02:15 UTCHEAVY RAIN 2.36GilsonKnox, IL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of July 16, 2015

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 165:14 PM CDTEF0Henry, IA1.510
July 166:09 PM CDTEF1Henderson, IL0.8100$25,000
July 166:49 PM CDTEF1Warren, IL1.450$2,000
July 167:00 PM CDTEF1Rock Island, IL1.1200$2,000
July 167:13 PM CDTEF2Warren, IL6.07001$1.5 million
July 168:34 PM CDTEF0Mitchell, IA2.140$40,000
July 168:48 PM CDTEF0Whiteside, IL0.610
July 1611:39 PM CDTEF2Tazewell, IL2.42501$1.2 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.